Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anal Warts and HIV
Jan 2, 1997

Dear Dr. Gallant, You are a true angel. Thank you for giving so much to us who live with HIV. I have been positive and celibate since 1992. I would really like to find a partner but am very embarassed by several anal warts that I am treating myself with Condylox. The warts seem to come and go and I have mentioned them to my Dr. Other than embarassing and keeping me from sexual activity,the Condylox burns like hell!!!Other than annoying are they dangerous? Any suggestions would be very appreciated. I am in good health except for this. Why warts now when I have been celibate for four years? THANK YOU. I am only 33 and I still need some love!!!

Response from Dr. Cohen

It's very hard to treat anal warts by yourself, even with a really good mirror and excellent hand-eye coordination. Condylox is a very weak form of podophyllin, much weaker than the form that dermatologists use. If you have severe warts, there is no way that self-applied Condylox is going to get rid of them. Anal warts should really be treated by a physician. It's also important to know whether the warts are just on the outside, or whether you have any inside. Obviously the inside ones require treatment by a physician.

Anal warts are caused by human papillomavirus (HPV), the same virus that causes cervical cancer. There is evidence that having HPV infection can increase the long-term risk of anal cancer, and some physicians have advocated "anal Pap smears" for gay men who practice receptive anal intercourse, especially if they have a history of anal warts.

HPV can hide out and not cause symptoms for a long time. Warts may be a delayed manifestation of HPV infection, as they appear to be in your case. The fact that they are appearing now may be due to declining immune function, or may be "just one of those things."



Previous
PCP/Pentamidine/Side Affects
Next
Pentamedine IV treatments monthly?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement